Browse

You are looking at 1 - 5 of 5 items for :

  • Hyperthyroidism x
  • Diagnosis and Treatment x
  • United Kingdom x
Clear All
Open access

Yoko Olmedilla, Shoaib Khan, Victoria Young, Robin Joseph, Simon Cudlip, Olaf Ansgorge, Ashley Grossman and Aparna Pal

Summary

A 21 year-old woman was found to have a pituitary macroadenoma following an episode of haemophilus meningitis. Biochemical TSH and GH excess was noted, although with no clear clinical correlates. She was treated with a somatostatin analogue (SSA), which restored the euthyroid state and controlled GH hypersecretion, but she re-presented with a further episode of cerebrospinal fluid (CSF) leak and recurrent meningitis. Histology following transsphenoidal adenomectomy revealed a Pit-1 lineage plurihormonal adenoma expressing GH, TSH and PRL. Such plurihormonal pituitary tumours are uncommon and even more unusual to present with spontaneous bacterial meningitis. The second episode of CSF leak and meningitis appears to have been due to SSA therapy-induced tumour shrinkage, which is not a well-described phenomenon in the literature for this type of tumour.

Learning points:

  • Pit-1 lineage GH/TSH/PRL-expressing plurihormonal pituitary adenomas are uncommon. Moreover, this case is unique as the patient first presented with bacterial meningitis.

  • Inmunohistochemical plurihormonality of pituitary adenomas does not necessarily correlate with biochemical and clinical features of hormonal hypersecretion.

  • Given that plurihormonal Pit-1 lineage adenomas may behave more aggressively than classical pituitary adenomas, accurate pathological characterization of these tumours has an increasing prognostic relevance.

  • Although unusual, a CSF leak and meningitis may be precipitated by SSA therapy of a pituitary macroadenoma via tumour shrinkage.

Open access

Ehtasham Ahmad, Kashif Hafeez, Muhammad Fahad Arshad, Jimboy Isuga and Apostolos Vrettos

Summary

Primary hypothyroidism is a common endocrine condition, most commonly caused by autoimmune thyroiditis (Hashimoto’s disease) while Graves’ disease is the most common cause of hyperthyroidism. Hypothyroidism is usually a permanent condition in most patients requiring lifelong levothyroxine treatment. Transformation from Hashimoto’s disease to Graves’ disease is considered rare but recently been increasingly recognised. We describe a case of a 61-year-old lady who was diagnosed with hypothyroidism approximately three decades ago and treated with levothyroxine replacement therapy. Approximately 27 years after the initial diagnosis of hypothyroidism, she started to become biochemically and clinically hyperthyroid. This was initially managed with gradual reduction in the dose of levothyroxine, followed by complete cessation of the medication, but she remained hyperthyroid, ultimately requiring anti-thyroid treatment with Carbimazole. This case highlights that there should be a high index of suspicion for a possible conversion of hypothyroidism to hyperthyroidism, even many years after the initial diagnosis of hypothyroidism. To our knowledge, this case illustrates the longest reported time interval between the diagnosis of hypothyroidism until the conversion to hyperthyroidism.

Learning points:

  • Occurrence of Graves’ disease after primary hypothyroidism is uncommon but possible.

  • In this case, there was a time-lapse of almost 28 years and therefore this entity may not be as rare as previously thought.

  • Diagnosis requires careful clinical and biochemical assessment. Otherwise, the case can be easily confused for over-replacement of levothyroxine.

  • We suggest measuring both anti-thyroid peroxidase (TPO) antibodies and TSH receptor antibodies (TRAB) in suspected cases.

  • The underlying aetiology for the conversion is not exactly known but probably involves autoimmune switch by an external stimulus in genetically susceptible individuals.

Open access

R D’Arcy, M McDonnell, K Spence and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.

  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.

  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.

  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.

Open access

Arshiya Tabasum, Ishrat Khan, Peter Taylor, Gautam Das and Onyebuchi E Okosieme

Summary

TSH receptor antibodies (TRAbs) are the pathological hallmark of Graves’ disease, present in nearly all patients with the disease. Euthyroid Graves’ ophthalmopathy (EGO) is a well-recognized clinical entity, but its occurrence in patients with negative TRAbs is a potential source of diagnostic confusion. A 66-year-old female presented to our endocrinology clinic with right eye pain and diplopia in the absence of thyroid dysfunction. TRAbs were negative, as measured with a highly sensitive third-generation thyrotropin-binding inhibitory immunoglobulin (TBII) ELISA assay. CT and MRI scans of the orbit showed asymmetrical thickening of the inferior rectus muscles but no other inflammatory or malignant orbital pathology. Graves’ ophthalmopathy (GO) was diagnosed on the basis of the clinical and radiological features, and she underwent surgical recession of the inferior rectus muscle with complete resolution of the diplopia and orbital pain. She remained euthyroid over the course of follow-up but ultimately developed overt clinical and biochemical hyperthyroidism, 24 months after the initial presentation. By this time, she had developed positive TRAb as well as thyroid peroxidase antibodies. She responded to treatment with thionamides and remains euthyroid. This case highlights the potential for negative thyroid-specific autoantibodies in the presentation of EGO and underscores the variable temporal relationship between the clinical expression of thyroid dysfunction and orbital disease in the natural evolution of Graves’ disease.

Learning points

  • Euthyroid Graves’ ophthalmopathy can present initially with negative thyroid-specific autoantibodies.

  • Patients with suggestive symptoms of ophthalmopathy should be carefully evaluated for GO with imaging studies even when thyroid function and autoantibodies are normal.

  • Patients with EGO can develop thyroid dysfunction within 4 years of follow-up underpinning the need for long-term follow-up and continued patient and physician vigilance in patients who have been treated for EGO.

Open access

T Min, S Benjamin and L Cozma

Summary

Thyroid storm is a rare but potentially life-threatening complication of hyperthyroidism. Early recognition and prompt treatment are essential. Atrial fibrillation can occur in up to 40% of patients with thyroid storm. Studies have shown that hyperthyroidism increases the risk of thromboembolic events. There is no consensus with regard to the initiation of anticoagulation for atrial fibrillation in severe thyrotoxicosis. Anticoagulation is not routinely initiated if the risk is low on a CHADS2 score; however, this should be considered in patients with thyroid storm or severe thyrotoxicosis with impending storm irrespective of the CHADS2 risk, as it appears to increase the risk of thromboembolic episodes. Herein, we describe a case of thyroid storm complicated by massive pulmonary embolism.

Learning points

  • Diagnosis of thyroid storm is based on clinical findings. Early recognition and prompt treatment could lead to a favourable outcome.

  • Hypercoagulable state is a recognised complication of thyrotoxicosis.

  • Atrial fibrillation is strongly associated with hyperthyroidism and thyroid storm.

  • Anticoagulation should be considered for patients with severe thyrotoxicosis and atrial fibrillation irrespective of the CHADS2 score.

  • Patients with severe thyrotoxicosis and clinical evidence of thrombosis should be immediately anticoagulated until hyperthyroidism is under control.